Monday, March 15, 2010

IUDs and Odors of Unknown Origin

Dr. Kate,

About six months ago I upgraded from the pill to a Mirena IUD and it was the best decision of my life. I haven't had any side effects or any weirdness during sex with the strings, etc. However, I've noticed that my vaginal discharge has become particularly pungent since my IUD and I'm rather concerned. Could it simply be some terribly rare side-effect of the IUD my doctor failed to mention? Or is this sign of my body somehow rejecting the implant?

Or (to throw a wrench in the whole scenario) could it be my boyfriend? I began dating my current beau about a month before getting my IUD and because the odor is more noticeable after we've had sex, I'm wondering if somehow our juices don't jive, so to speak, and the IUD is merely a coincidence? Either way I'm torn because I love them both so dearly!

Thanks,
Stand By Your Man & Your Implant

Dear SBYMAYI,

The good news is that the Mirena is not causing your discharge. The only part of the Mirena that's in your vagina are the strings--and these were designed to be bacteria-repellent (or at least, not attractive to them). And if your body were rejecting the IUD, you'd have crazy bleeding or cramping, and it doesn't sound like you've had to worry about that. So the Mirena gets to stay!

The bad news is that the change in your discharge may be due to bacterial vaginosis (BV), which is likely due to the increased amount of sex you're having. It's not so much as a bad mix of juices--sex just changes the pH of the vagina, and makes it more likely to have strange odors or BV (which is overgrowth of one of the native bacteria). See your gyno, and have her do a wet prep test in the office to see if you have BV. If so, a course of antibiotics should clear it up. And if you continue to have recurrent BV, you may want to go on prophylactic antibiotics (or see if using condoms makes a difference). So I think the boyfriend gets to stay as well.

Best of health,
Dr. Kate

No comments: